The Annals of Applied Probability

Heavy traffic analysis of a system with parallel servers: asymptotic optimality of discrete-review policies

J. Michael Harrison

Full-text: Open access

Abstract

This paper is concerned with dynamic scheduling in a queueing system that has two independent Poisson input streams, two servers, deterministic service times and linear holding costs. One server can process both classes of incoming jobs, but the other can process only one class, and the service time for the shared job class is different depending on which server is involved. A bound on system performance is developed in terms of a single pooled resource, or super-server, whose capabilities combine those of the original two servers. Thereafter, attention is focused on the heavy traffic regime, where the combined capacity of the two servers is approximately equal to the total input rate. We construct a discrete-review control policy and show that if its parameters are chosen correctly as one approaches the heavy traffic limit, then its cost performance approaches the bound associated with a single pooled resource. Thus the discrete-review policy is proved to be asymptotically optimal in the heavy traffic limit. Although resource pooling in heavy traffic has been observed to occur in other network scheduling problems, there have been very few studies that rigorously proved the pooling phenomenon, or that proved the asymptotic optimality of a specific policy. Our discrete-review policy is obtained by applying a general method, called the BIGSTEP method in an earlier paper, to the parallel-server model.

Article information

Source
Ann. Appl. Probab., Volume 8, Number 3 (1998), 822-848.

Dates
First available in Project Euclid: 9 August 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1028903452

Digital Object Identifier
doi:10.1214/aoap/1028903452

Mathematical Reviews number (MathSciNet)
MR1627791

Zentralblatt MATH identifier
0938.60094

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 90B15: Network models, stochastic 90B22: Queues and service [See also 60K25, 68M20]

Keywords
Queueing theory heavy traffic BIGSTEP method resource pooling

Citation

Harrison, J. Michael. Heavy traffic analysis of a system with parallel servers: asymptotic optimality of discrete-review policies. Ann. Appl. Probab. 8 (1998), no. 3, 822--848. doi:10.1214/aoap/1028903452. https://projecteuclid.org/euclid.aoap/1028903452


Export citation

References

  • [1] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [2] Chevalier, P. B. and Wein, L. M. (1993). Scheduling networks of queues: heavy traffic analysis of a multistation closed network. Oper. Res. 41 743-758.
  • [3] Foschini, G. J. (1977). On heavy traffic diffusion analysis and dy namic routing in packet switched networks. In Computer Performance (K. M. Chandy and M. Reiser, eds.) 499- 514. North-Holland, Amsterdam.
  • [4] Foschini, G. J. and Salz, J. (1978). A basic dy namic routing problem and diffusion. IEEE Trans. Comm. COM-26 320-327.
  • [5] Harrison, J. M. (1977). The supremum distribution of a Levy process with no negative jumps. Adv. in Appl. Probab. 9 417-422.
  • [6] Harrison, J. M. (1985). Brownian Motion and Stochastic Flow Sy stems. Wiley, New York.
  • [7] Harrison, J. M. (1988). Brownian models of queueing networks with heterogeneous customer populations. In Stochastic Differential Sy stems, Stochastic Control Theory and Applications (W. Fleming and P.-L. Lions, eds.) 147-186. Springer, New York.
  • [8] Harrison, J. M. (1996). The BIGSTEP approach to flow management in stochastic processing networks. In Stochastic Networks: Theory and Applications (F. P. Kelly, S. Zachary and I. Ziedins, eds.) 57-90. Oxford Univ. Press.
  • [9] Harrison, J. M. and Wein, L. M. (1989). Scheduling networks of queues: heavy traffic analysis of a simple open network. Queueing Sy stems Theory Appl. 5 265-280.
  • [10] Harrison, J. M. and Wein, L. M. (1990). Scheduling networks of queues: heavy traffic analysis of a two-station closed network. Oper. Res. 38 1052-1064.
  • [11] Harrison, J. M. and Van Mieghem, J. A. (1997). Dy namic control of Brownian networks: state space collapse and equivalent workload formulations. Ann. Appl. Probab. 7 744- 771.
  • [12] Kelly, F. P. and Laws, C. N. (1993). Dy namic routing in open queueing networks: Brownian models, cut constraints and resource pooling. Queueing Sy stems Theory Appl. 13 47-86.
  • [13] Reiman, M. I. (1983). Some diffusion approximations with state space collapse. Proceedings of the International Seminar on Modelling and Performance Evaluation Methodology, Lecture Notes in Control and Inform. Sci. 60 209-240. Springer, Berlin.
  • [14] Reiman, M. I. (1984). Open queueing networks in heavy traffic. Math. Oper. Res. 9 441-458.
  • [15] Reiman, M. I. and Simon, B. (1990). A network of priority queues in heavy traffic: one bottleneck station. Queueing Sy stems Theory Appl. 6 33-58.
  • [16] Van Mieghem, J. (1995). Dy namic scheduling with convex delay costs: the generalized cµ rule. Ann. Appl. Probab. 5 809-833.
  • [17] Wein, L. M. (1990). Brownian networks with discretionary routing. Oper. Res. 38 1065-1078.
  • [18] Wein, L. M. (1991). Scheduling networks of queues: heavy traffic analysis of a two-station network with controllable inputs. Oper. Res. 39 322-340.